Title

Almost commuting orthogonal matrices

RIS ID

91635

Publication Details

Loring, T. A. & Sorensen, A. P W. (2014). Almost commuting orthogonal matrices. Journal of Mathematical Analysis and Applications, 420 (2), 1051-1068.

Abstract

We show that two almost commuting real orthogonal matrices are uniformly close to exactly commuting real orthogonal matrices. We prove the same for symplectic unitary matrices. This is in contrast to the general complex case, where not all pairs of almost commuting unitaries are close to commuting pairs. Our techniques also yield results about almost normal matrices over the reals and the quaternions. We conclude with an example where the K-theoretical obstructions to approximation cannot be avoided. Our example is inspired by the physical systems known as topological superconductors.

Please refer to publisher version or contact your library.

Share

COinS
 

Link to publisher version (DOI)

http://dx.doi.org/10.1016/j.jmaa.2014.06.019